Hail, Kit Carson
- When
- May 23, 2:22 PM MST
- Where
- Kit Carson County, 4 mi N of Flagler
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.617, -102.600
22 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 1:23 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT MON MAY 23 2005 .DISCUSSION...THE 18Z SURFACE CHART PLACES A TROUGH FROM SOUTHCENTRAL SOUTH DAKOTA EXTENDING SOUTHWEST INTO NORTHEAST COLORADO. LATEST VISIBLE SATELLITE SHOWING CU DEVELOPMENT ALONG THE TROUGH AXIS FROM LIC NORTHEAST INTO WESTERN YUMA COUNTY. THE COMPOSITE RADAR LOOP SHOWING SOME -TSRA AT THE WESTERN END OF THIS AXIS WEST OF LIC. WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE OVER THE ROCKIES. IT APPEARS THAT THERE IS A SHORTWAVE NEAR THE NORTHWEST CORNER OF COLORADO. DEWPOINTS AHEAD OF THE TROUGH AXIS ARE IN THE LOWER/MID 50S. SOUTHEAST WINDS WERE BLOWING INTO THE FORECAST AREA FROM SOUTHERN KANSAS WHERE DEWPOINTS ARE IN THE LOWER 60S. THE MAIN ISSUES FOR THIS FORECAST ARE CHANCES FOR THUNDERSTORMS. THE TROUGH AXIS TO THE WEST WILL FOCUS MOISTURE STREAMING IN FROM THE SOUTH. THE ABOVE MENTIONED SHORTWAVE WILL PROVIDE FORCING AS INSTABILITY INCREASES THIS AFTERNOON. CAPE VALUES SHOULD RANGE FROM AROUND 1200 J/KG IN THE FAR WEST TO AROUND 2800 ACROSS KANSAS/NEBRASKA COUNTIES. THE TROUGH AXIS MAKES LITTLE MOVEMENT TO THE EAST TONIGHT SO THIS SAME SCENARIO WILL EXIST AGAIN ON TUESDAY/TUESDAY NIGHT. PREFER THE MAV POPS OVER THE MET THROUGH TUESDAY. GUIDANCE POPS ARE HIGHER THAN THE CURRENT 50 PERCENT FOR TUESDAY NIGHT BUT AM NOT READY TO GO HIGHER AT THIS POINT. THUNDERSTORMS SHOULD END EARLY WEDNESDAY MORNING AS THE TROUGH AXIS SHIFTS EAST. HIGH PRESSURE/SUBSIDENCE AND A STABLE ATMOSPHERE WILL BUILD IN WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. CONSEQUENTLY HAVE LOWERED POPS TO NIL THROUGH THIS PERIOD. GUIDANCE IS CLOSE ON MAX/MIN TEMPERATURES SO WILL GO WITH A BLEND BUT LEANING TOWARD THE MAV FOR MIN TEMPERATURES AND THE MET FOR MAX TEMPERATURES. DAYS 4-7...FORECAST CONTINUES TO LOOK DRY AS HIGH PRESSURE AT THE SURFACE AND ALOFT RESIDES OVER THE REGION. THE RIDGE FLATTENS SLIGHTLY ON SUNDAY BUT TOO FAR OUT TO COMMIT TO ANY SUBSTANTIAL POPS. MAX TEMPERATURES WARM UP FROM THE MID 70S TO THE LOWER/MID 80S BY THE END OF THE PERIOD. LOW TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL IN THE LOWER TO MID 50S. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT MON MAY 23 2005 COZ090>092-KSZ001-002-013-027-NEZ079-080-240400- CHEYENNE CO-CHEYENNE KS-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-SHERMAN- WALLACE-YUMA- 235 PM MDT (335 PM CDT) MON MAY 23 2005 ...TORNADO WATCH #315 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF EASTERN COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA FOR THIS AFTERNOON AND THIS EVENING. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN KANSAS: CHEYENNE...RAWLINS...SHERMAN AND WALLACE IN NEBRASKA: DUNDY...HITCHCOCK IN COLORADO: YUMA...KIT CARSON...CHEYENNE TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FS
The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
22 hail. Local standard time, as filed.
Hail covered the ground.
Hail covered the ground.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454251, 5454252, 5454253, 5454254, 5454255, 5454256, 5454257, 5454258, 5454259, 5454260, 5454261, 5454262, 5454263, 5454264, 5454265, 5453446, 5453447, 5453448, 5453449, 5453450, 5453451, 5453532.